Kansas, 2022Drought in Kansas, January 1 to 31, 2022
January 1 to 31, 2022 · NWS GLD · 6 events in 6 counties and zones
The D2 Severe Drought conditions continued for Northwest Kansas. 00, with most of this coming from a historic heavy snow event on the 25th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The D2 Severe Drought conditions continued for Northwest Kansas. Precipitation amounts ranged from 0.25-2.00, with most of this coming from a historic heavy snow event on the 25th. The heavy snow did cause Wallace and southern Sherman County to improve one drought category. The monthly precipitation was either near or as much as two inches above normal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 31, 11:05 PM CST, 55 minutes earlier.
Area forecast discussion, Dec 31, 11:05 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1005 PM MST Fri Dec 31 2021
.UPDATE...
Issued at 753 PM MST Fri Dec 31 2021
Rapid update models, along with initial 00z models continue to
support development of a narrow, intense area of precipitation
developing across southern part of forecast area between 08-12Z
along area of strong frontogenesis. Potential for strong response
to forcing appears high with large pocket of negative EPV* values
just above active frontal zone bring the potential for convective
banding during the overnight hours. Convective allowing models all
suggest this band will be quite narrow, perhaps only 20-30 miles
wide. While this will likely not cover the entirety of many
counties, potential for localized intense amounts warrants
expanding warning to the southwest to account for this. Band will
likely clip a part of eastern Colorado, but coverage will be too
limited to warrant an expansion into Cheyenne county.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 235 PM MST Fri Dec 31 2021
The main forecast concerns over the next 48 hours are a potent
winter storm bringing several inches of snow to the region, the
coldest temperatures of the 2021-2022 winter season and dangerously
cold wind chills. The cold front moved through the region this
morning, ushering in arctic air from the north. Temperatures are
expected to continue to fall through the afternoon and evening
hours. Those planning to ring in the new year outside can expect
temperatures to be below freezing by midnight with areas along and
north of Interstate 70 in the 20s.
A band of snow has developed over northeastern Colorado
over the past couple of hours and is expected to move into Yuma
County later this afternoon/early this evening. A second band of
snow is expected to move into the Tri-State area from the south. A
Winter Weather Advisory and a Winter Storm Warning have been issued
for the area from 11PM MST/12AM CST tonight through 5PM MST/6PM CST
Saturday. For areas within the advisory, snowfall amounts of 3 to 6
inches of snow will be possible through Saturday evening. For areas
in the warning, expect a possibility for 5 to 8 inches of snow from
this evening through Saturday evening. Winds of 10 to 20mph with
gusts as high as 35mph will be possible through the event which will
cause reductions to visibility due to blowing snow.
Low temperatures Saturday morning will range from 3 degrees above
zero to five degrees below zero. Dangerously cold wind chill values
of 15 to 25 below zero are expected. Frostbite can occur quickly
with wind chill values this low. A Wind Chill Advisory will be in
effect from 11PM MST/12AM CST New Year's Eve through 11AM MST/12AM
CST New Year's Day.
High temperatures on Saturday will struggle into the low to mid-
teens for the Tri-State region with some areas remaining in the
single digits above zero. Wind chill values are anticipated to
remain below zero through the day. Low temperatures Sunday morning
will range from 4 to 13 degrees below zero. Dangerously cold wind
chill values may be around 25 degrees below zero. A Wind Chill
Advisory is in effect through 11AM MST/12PM CST Sunday morning.
Forecasted temperatures may be a bit ambitious for Sunday afternoon,
with highs in the 30s. Sunny skies are expected which may help us
warm, but the fresh snowpack may limit warming potential. Sunday
night, temperatures will fall into the single digits and teens.
Clear skies, relatively light winds and fresh snowpack will aide in
radiational cooling, so these temperatures may need to be lowered.
Wind chill values will not be as cold as the prior two nights,
ranging from around -5 to 5 degrees.
.LONG TERM...(Monday through Friday)
Issued at 134 PM MST Fri Dec 31 2021
Going into the extended period, the first week of the new year will
bring dry conditions to start, but towards the midweek timeframe, a
shortwave moves thru the north central Plains. This will be followed
by a couple days of colder temps, especially at night.
The latest runs of the GFS/ECMWF show amplified upper level ridging
shift to northwest flow ahead of a shortwave moving thru the north
central Rockies Wednesday/Wednesday night. This will track southeast
clearing the cwa by Thursday, with northwest flow continuing into
Friday.
At the surface, with the approach of the shortwave, an inverted
surface trough along the eastern side of the south central Rockies
will combine with a strong ridge coming out of Canada to create an
easterly/upslope flow over the region with the passage of the
shortwave. Light precip will develop, and based on temps it will
briefly start west as light rain but light snow will be the main p-
type. Based on the movement of the surface/upper features, the
precip will be confined to northeast Colorado and adjacent
Nebraska/Kansas counties. Right now, looking for around a half inch
or less accum.
Wind gusts in the extended could reach into the 20-30 mph at times,
and will affect wind chill readings.
For temps, daytime highs will be mixed in the extended with the
expected caa into the cwa by midweek. Looking for highs on Monday to
mainly range in the 40s, warmest west. A few isolated spots west of
Highway 27 could see the 50F mark. Tuesday, upper 40s into the mid
50s. Wednesday, upper 20s to the upper 30s, warmest west. Upper
teens into the 20s on Thursday, with a warming trend on Friday with
a range from the mid 30s east to the mid 40s west.
For the night time periods, Monday night will have mainly teens with
some locales near 20F in the west. Tuesday night, teens abound with
a continued trend for warmest areas in the west. Single numbers
above/below zero Wednesday night, giving way to increased warmth
trending from the single numbers above zero Thursday night, with
teens on Friday night.
Wind Chill readings will range:
Monday night/Tuesday morning...... 9F to 15F
Tuesday night/Wednesday morning... 4F to 11F
Wednesday night/Thursday morning.. -8F to -18F
Thursday night/Friday morning..... 0F to -10F
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 952 PM MST Fri Dec 31 2021
MVFR to IFR conditions are expected for majority of the TAF
period due to low ceilings and reduced visibilities as snow
showers move over the terminal. Visibilities may be reduced to IFR
and possibly LIFR at times as heavier snow bands and and/or
blowing snow conditions move within the vicinity. NE to NW winds
are expected to gust up to 25 kts. Conditions are expected to
gradually improve after 22Z as the storm system moves east.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory until 5 PM MST /6 PM CST/ Saturday for
KSZ001-013.
Wind Chill Advisory until 11 AM MST /noon CST/ Saturday for
KSZ001>004-013>016-027>029-041-042.
Wind Chill Advisory from 5 PM MST /6 PM CST/ Saturday to 11 AM
MST /noon CST/ Sunday for KSZ001>004-013>016-027>029-041-
042.
Winter Storm Warning until 5 PM MST /6 PM CST/ Saturday for
KSZ002>004-014>016-027>029-041-042.
CO...Winter Weather Advisory until 5 PM MST Saturday for COZ090>092.
Wind Chill Advisory until 11 AM MST Saturday for COZ090>092.
Wind Chill Advisory from 5 PM Saturday to 11 AM MST Sunday for
COZ090>092.
NE...Winter Weather Advisory until 5 PM MST /6 PM CST/ Saturday for
NEZ079-080.
Wind Chill Advisory until 11 AM MST /noon CST/ Saturday for
NEZ079>081.
Wind Chill Advisory from 5 PM MST /6 PM CST/ Saturday to 11 AM
MST /noon CST/ Sunday for NEZ079>081.
Winter Storm Warning until 6 PM CST Saturday for NEZ081.
&&
UPDATE...JRM
SHORT TERM...AW
LONG TERM...JN
AVIATION...KMKHazardous weather outlook, Dec 31, 8:52 PM CST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
752 PM MST Fri Dec 31 2021
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
752 PM MST Fri Dec 31 2021 /852 PM CST Fri Dec 31 2021/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TONIGHT...
Wallace, Greeley, and Wichita counties have been added to the Winter
Storm Warning that will be in effect from 11 PM MST to 5 PM MST
Saturday evening. Other counties in the warning include Rawlins,
Thomas, Logan, Decatur Sheridan, Gove, Norton and Graham counties in
Kansas and Red Willow County in Nebraska.
Snow is expected to begin in Eastern Colorado this evening, moving
east into the rest of the area overnight. Areas of snow and blowing
snow are expected to reduce visibilities which will cause difficulty
traveling. Winter Weather Advisory has been issued for the remainder
of the Tri-State area through Saturday afternoon.
Temperatures will fall through the afternoon and evening hours as
the cold front pushes out of the area. A Wind Chill Advisory is in
effect for the entire area for Friday night and Saturday morning.
Wind chills of 15 to 25 degrees below zero are expected.
If you have travel plans Friday night and/or Saturday morning be
prepared for hazardous roads and reduced visibility due to blowing
snow.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...
Winter Storm Warnings and Winter Weather Advisories continue through
sunset Saturday. Dangerous wind chills continue through late morning
Saturday. Many locations will not get above zero during the day
Saturday for wind chills.
An additional Wind Chill Advisory is in effect Saturday night into
Sunday morning with wind chills of 15 to 25 degrees below zero
expected; localized areas may fall even colder.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be required. Spotters are encouraged to
send snowfall reports and other pertinent weather information to the
National Weather Service.
Drought, Cheyenne
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Cheyenne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.786, -101.731 (the zone’s center; the record gives no point)
Precipitation amounts ranged from 0.50-1.00 for the month. Normal precipitation amounts range from 0.25-0.50. The precipitation amounts were near normal for the month.
Drought, Rawlins
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Rawlins forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
Precipitation amounts ranged from 0.25-1.00 for the month. Normal precipitation amounts range from 0.25-0.50. The precipitation amounts were near normal for the month.
Drought, Thomas
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Thomas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
Precipitation amounts ranged from 0.25-1.00 for the month. Normal precipitation amounts range from 0.25-0.50. The precipitation amounts were up to an inch above normal.
Drought, Sherman
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Sherman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Precipitation amounts ranged from 0.50-2.00 for the month. Normal precipitation amounts range from 0.25-0.50. The precipitation amounts were up to two inches above normal. Most of this precipitation occurred on the 25th during a historic heavy snow event.
Drought, Wallace
- When
- January 1, 12:00 AM MST to January 25, 10:00 AM MST
- Where
- Wallace forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
Precipitation amounts ranged from 0.50-2.00 for the month. Normal precipitation amounts range from 0.25-0.50. The precipitation amounts were up to two inches above normal. Most of this precipitation occurred on the 25th during a historic heavy snow event.
Drought, Greeley
- When
- January 1, 12:00 AM MST to January 31, 11:59 PM MST
- Where
- Greeley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
Precipitation amounts ranged from 0.50-1.00 for the month. Normal precipitation amounts range from 0.25-0.50. The precipitation amounts were near normal for the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Kentucky, January 1, 2022$603,000 · EF2 · 5 events
- Tornado and Flash Flooding in Kentucky, January 1 to 2, 2022$1.1 million · EF1 · 61 events
- Cold in Nevada, January 1, 20221 death · 1 event
- Blizzard and High Wind in Alaska, January 1 to 4, 2022$2.0 million · 79 kt wind · 3 events
- Tornadoes and Flash Flooding in Alabama, January 1 to 2, 20221 injured · $30,000 · EF1 · 21 events
- Tornado and Damaging Winds in Tennessee, January 1, 2022$73,000 · EF1 · 8 events
- Tornadoes and Flash Flooding in Kentucky, January 1, 2022EF1 · 34 events
- Drought in Oklahoma, January 1 to 31, 202248 events
- Flash Flooding and Flooding in West Virginia, January 1 to 2, 2022$32,000 · 23 events
- Drought in Texas, January 1 to 31, 202240 events
- Drought in New Mexico, January 1 to 31, 202240 events
- Drought in California, January 1 to 31, 202239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1000806, 1000810, 1000811, 1000807, 1000808, 1000809.